A new study warns of the potential dangers of mixing common antibiotics with blood pressure medications, which may may lead to hypotension and shock in older patients and raise their risk of hospitalization.
"Macrolide antibiotics (erythromycin, clarithromycin and azithromycin) are among the most widely prescribed antibiotics, with millions of prescriptions dispensed in Canada each year," said David Juurlink, Scientist at the Sunnybrook Research Institute and the Institute for Clinical Evaluative Sciences.
This study was conducted among Ontarians 66 years and older who were treated with a calcium-channel blocker (drugs often used to treat high blood pressure) between 1994 and 2009.
The researchers identified 7100 patients hospitalized for low blood pressure or shock while taking a calcium channel blocker.
Treatment with erythromycin was found to increase the risk of low blood pressure almost 6-fold, while clarithromycin increased the risk almost 4-fold. In contrast, azithromycin did not increase the risk of hypotension.
The study was published in CMAJ (Canadian Medical Association Journal).